JOINT BASE ELMENDORF-RICHARDSON, Alaska — A Joint Base Elmendorf-Richardson family recently had an abrupt change of heart about taking the COVID-19 vaccine. On Nov. 15, 2020, Tech. Sgt. Jerry Dye's family of four came down with symptoms of the virus. After a few days of mild symptoms, everyone was feeling good again.
“My original plan with the vaccine was to wait six months or a year, and then consider it,” said Dye, a quality assurance inspector with the 3rd Maintenance Group.
Then, Dec. 14, three weeks after they'd recovered, Dye's six-year-old son Cameron came home from school tired and lethargic. He went to bed early, and woke up with a fever of 104.5.
“We kept him at home, giving him Tylenol to get the fever down, but that wasn't working, so we took him to an urgent care center,” Dye said. “He was diagnosed with strep throat and scarlet fever, and prescribed antibiotics.”
Cameron didn't improve, and after giving the penicillin 24 hours to work, was getting even worse.
“We went to the Emergency Room on JBER, and they knew something was going on; his labs were not good, but they wanted to give the penicillin more time,” Dye said. “The next day, he stopped eating, drinking, and urinating, so we took him to the ER again, and they transferred him to Providence Children's Hospital.”
There, they found doctors had seen several cases of Multisystem Inflammatory Syndrome in Children, known as MIS-C, a complication of COVID-19 in some children. The doctors administered intravenous immunoglobulin, or IVIG, which usually helps. But 24 hours later, after the first round of IVIG, Cameron's lungs were filling with fluid and he was in congestive heart failure, Dye said.
He was put on a ventilator while doctors continued administering the IVIG, and after two days he was improved enough to remove the ventilator. It was still touch-and-go, Dye said.
“He still really struggled to breathe, but after a few days he really started to improve,” he said.
Once Cameron was better, he was discharged, but having been so ill and in bed for two weeks, he was very weak and had lost enough muscle tone he couldn't walk. He required physical therapy to regain his muscle function, and was on steroids to decrease inflammation and let his body heal.
“He's still taking an aspirin a day because of heart damage caused by the MIS-C,” Dye said. “They think it will heal, but he'll need a heart checkup and EKG every month.”
Dealing with what his son went through made Dye re-evaluate his stance on the vaccine, he said, and he got his first dose at JBER Jan. 14 – exactly two months after he had the disease and almost exactly one month after Cameron's came back with a vengeance.
“It's been crazy. I couldn't even have imagined what we went through. Most adults will never go through what he's been through in the last couple months, and he's only 6 years old,” he said.
“I decided if there was any chance at all the vaccine could prevent me giving [COVID-19] to him or spreading it to another kid, I'll take those risks to prevent someone else going through what we had to go through,” he said.
Dye said he's had no side effects except for a sore arm for a couple of days – par for the course with any vaccine. His wife is waiting for her own appointment.
“I'd absolutely encourage others to get it,” he said. “Don't think of yourself; think of your kids, if you have them, or other children you could possibly spread the virus to. Take others into consideration when making the choice for yourself.”